Alert archive / Iowa / Severe Thunderstorm Warnings in 2012
Severe Thunderstorm Warning 96, NWS Des Moines, IA
NWS Des Moines, IA issued this severe thunderstorm warning at May 25, 2012, 4:23 PM CDT for Appanoose County, Wayne County, Iowa. It was in force for 27 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- May 25, 2012, 4:23 PM CDT (21:23 UTC)
- Expired
- May 25, 2012, 4:50 PM CDT
- In force
- 27 min
- Issued by
- NWS Des Moines, IA
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 50.0 mph
Counties Appanoose County, IA, Wayne County, IA
The radar
The Des Moines radar (KDMX), 118 km from the middle of the area, began a volume at 21:23 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 25, 4:24 PM CDT | HAIL 1 | Clio, IA | HAIL UP TO QUARTER SIZE FELL ALONG DOUGLAS STREET. TIME ESTIMATED FROM RADAR. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 1 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Davenport, (KDVN), launched 12:00Z, 9.4 hours before the alert went out and 254 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1310 m above ground
- 0-6 km bulk shear
- 52 kt
- 0-1 km storm-relative helicity
- -54 m²/s²
- 0-3 km storm-relative helicity
- -60 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
796
WUUS53 KDMX 252123
SVRDMX
IAC007-185-252215-
/O.NEW.KDMX.SV.W.0096.120525T2123Z-120525T2215Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE DES MOINES IA
423 PM CDT FRI MAY 25 2012
THE NATIONAL WEATHER SERVICE IN DES MOINES HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
WESTERN APPANOOSE COUNTY IN SOUTH CENTRAL IOWA...
WAYNE COUNTY IN SOUTH CENTRAL IOWA...
* UNTIL 515 PM CDT
* AT 418 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL. THIS
STORM WAS LOCATED 6 MILES NORTH OF MERCER...OR 22 MILES EAST OF
LAMONI...AND MOVING EAST AT 45 MPH.
* LOCATIONS IMPACTED INCLUDE...
CENTERVILLE...CORYDON...SEYMOUR...ALLERTON...PROMISE CITY...
PLANO...NUMA...CINCINNATI...MYSTIC...RATHBUN LAKE AND EXLINE.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
LARGE HAIL CAN CAUSE INJURY AND PROPERTY DAMAGE. SEEK SAFETY INDOORS
UNTIL THE STORM PASSES.
&&
LAT...LON 4068 9356 4073 9356 4090 9307 4090 9296
4059 9281 4057 9354
TIME...MOT...LOC 2123Z 255DEG 41KT 4061 9345
WIND...HAIL <50MPH 1.00IN
$$
BEERENDS3 follow-up statements
091
WWUS53 KDMX 252136
SVSDMX
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE DES MOINES IA
436 PM CDT FRI MAY 25 2012
IAC007-185-252215-
/O.CON.KDMX.SV.W.0096.000000T0000Z-120525T2215Z/
WAYNE IA-APPANOOSE IA-
436 PM CDT FRI MAY 25 2012
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR WESTERN
APPANOOSE AND EASTERN WAYNE COUNTIES UNTIL 515 PM CDT...
AT 432 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL. THIS
STORM WAS LOCATED 9 MILES SOUTH OF CORYDON...OR 24 MILES WEST OF
CENTERVILLE...MOVING EAST AT 45 MPH.
LOCATIONS IMPACTED INCLUDE...
CENTERVILLE...SEYMOUR...PROMISE CITY...PLANO...NUMA...CINCINNATI...
MYSTIC...RATHBUN LAKE AND EXLINE.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
PREPARE FOR LARGE HAIL AND DEADLY CLOUD TO GROUND LIGHTNING. PEOPLE
OUTSIDE SHOULD MOVE TO A REINFORCED BUILDING AND AWAY FROM WINDOWS.
&&
LAT...LON 4058 9339 4069 9338 4075 9338 4090 9307
4090 9296 4059 9281
TIME...MOT...LOC 2136Z 255DEG 41KT 4065 9326
WIND...HAIL <50MPH 1.00IN
$$
BEERENDS542
WWUS53 KDMX 252142
SVSDMX
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE DES MOINES IA
442 PM CDT FRI MAY 25 2012
IAC007-185-252215-
/O.CON.KDMX.SV.W.0096.000000T0000Z-120525T2215Z/
WAYNE IA-APPANOOSE IA-
442 PM CDT FRI MAY 25 2012
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR SOUTHWESTERN
APPANOOSE AND SOUTHEASTERN WAYNE COUNTIES UNTIL 515 PM CDT...
AT 441 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL. THIS
STORM WAS LOCATED NEAR SEYMOUR...OR 17 MILES WEST OF CENTERVILLE...
MOVING EAST AT 45 MPH.
LOCATIONS IMPACTED INCLUDE...
SEYMOUR...PROMISE CITY...PLANO...NUMA...CINCINNATI...MYSTIC AND
EXLINE.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
PREPARE FOR LARGE HAIL AND DEADLY CLOUD TO GROUND LIGHTNING. PEOPLE
OUTSIDE SHOULD MOVE TO A REINFORCED BUILDING AND AWAY FROM WINDOWS.
&&
LAT...LON 4058 9330 4072 9329 4080 9304 4080 9291
4059 9281
TIME...MOT...LOC 2143Z 255DEG 41KT 4065 9315
WIND...HAIL <50MPH 1.00IN
$$
BEERENDS407
WWUS53 KDMX 252150
SVSDMX
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE DES MOINES IA
450 PM CDT FRI MAY 25 2012
IAC007-185-252200-
/O.CAN.KDMX.SV.W.0096.000000T0000Z-120525T2215Z/
WAYNE IA-APPANOOSE IA-
450 PM CDT FRI MAY 25 2012
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHWESTERN APPANOOSE AND
SOUTHEASTERN WAYNE COUNTIES IS CANCELLED...
THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED BELOW SEVERE
LIMITS...AND NO LONGER POSES AN IMMEDIATE THREAT TO LIFE OR PROPERTY.
LAT...LON 4058 9330 4072 9329 4080 9304 4080 9291
4059 9281
TIME...MOT...LOC 2150Z 255DEG 41KT 4067 9305
$$
BEERENDSWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Des Moines, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at May 25, 3:10 PM CDT, 1 hour 13 minutes earlier.
Area forecast discussion, May 25, 3:10 PM CDT, 1 hour 13 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DES MOINES IA 310 PM CDT FRI MAY 25 2012 .SHORT TERM.../TONIGHT/ SHOWER AND THUNDERSTORM DEVELOPMENT CONTINUES AS 850-700 MB THETA-E ADVECTION INTENSIFIES UNDER WESTERLY FLOW ALOFT. WARM FRONT CURRENTLY IS STUCK JUST SOUTH OF I-70 BUT IT SHOULD BEGIN MOVING NORTH OVERNIGHT. CURRENT CONVECTION IS EXPECTED TO INTENSIFY THIS EVENING AS LOW-LEVEL JET INCREASES TO 35 KT WEST OF I-35...AND ELEVATED/MOST UNSTABLE CAPE INCREASES FROM 1000 J/KG TO NEAR 2500 J/KG. THE FOCUS SHOULD INITIALLY BE OVER WEST CENTRAL IOWA AND THEN LIFTING EAST/NORTHEAST OVERNIGHT AS THE LOW-LEVEL JET VEERS NORTHEAST. STORMS SHOULD REMAIN ELEVATED SO TORNADO THREAT IS NIL AND THREAT OF DAMAGING WINDS IS NOT HIGH. SUFFICIENT SHEAR IS AVAILABLE EVEN WITH ELEVATED STORMS FOR SOME STORM ROTATION SO LARGE HAIL IS POSSIBLE. MODELS INDICATE ANOTHER ROUND OF CONVECTION IS POSSIBLE LATER TONIGHT AS SHORT WAVE WHICH IS EXPECTED TO INITIATE KANSAS CONVECTION LIFTS NORTHEAST. AS A RESULT...SHOWER CHANCES ARE CONTINUED UNTIL MORNING...BUT THE MAIN SHOW SHOULD BE THIS EVENING SOUTHWEST HALF TRANSITIONING TO THE NORTHEAST HALF MIDNIGHT TO 3 AM. GIVEN SURFACE WARM FRONT IS DELAYED...MUGGINESS AND WARMER TEMPERATURES SHOULD BE DELAYED UNTIL SATURDAY MORNING. RAINFALL AMOUNTS COULD EXCEED THREE QUARTERS OF AN INCH IN SOME AREAS...WHICH WOULD BE WELCOME. .LONG TERM.../SATURDAY THROUGH FRIDAY/ FORECAST REMAINS A BIT COMPLEX INTO SATURDAY AS WARM FRONT LIFTS THROUGH THE STATE. SOME ONGOING CONVECTION IS EXPECTED AT THE STATE OF THE DAY AS STRONG LOW LEVEL FLOW IMPACTING THE BOUNDARY HELPS TO MAINTAIN CONVECTION. STORMS ARE FORECAST TO MOVE OUT OF THE AREA BY LATE MORNING AS CAP STRENGTHENS ACRS MUCH OF CENTRAL IOWA. THIS SHOULD SUPPRESS REDEVELOPMENT FOR A LARGE PORTION OF THE FORECAST AREA BY AFTERNOON. HOWEVER...SOME GUIDANCE IS SUGGESTING THAT THE WARM FRONT WILL STILL BE IN NORTHERN IA BY LATE AFTERNOON AND THAT REDEVELOPMENT WILL TAKE PLACE ACRS THE NORTH. IF SO...THESE STORMS WOULD LIKELY QUICKLY BECOME SEVERE WITH ALL MODES OF SEVERE WEATHER POSSIBLE INCLUDING TORNADOES AS SHEAR AND INSTABILITY WOULD BOTH BE QUITE STRONG. AGAIN...THIS IS QUITE CONDITIONAL ON STRENGTHENING CAP ENTERING THE AREA. WILL CONTINUE SCATTERED POPS ACRS THE NORTH INTO SATURDAY AFTERNOON FOR THIS POTENTIAL AND WILL CONTINUE TO WATCH THIS SCENARIO CLOSELY. OTHERWISE...MUCH WARMER AND HUMID AIR WILL OVERSPREAD THE STATE WITH HIGHS SOUTH OF THE FRONT INTO THE UPPER 80S TO LOWER 90S ON SATURDAY INTO SUNDAY. SATURDAY MAY ACTUALLY BE MORE UNCOMFORTABLE AS DEWPOINTS ARE FORECAST TO BE HIGHER. SOUNDINGS ON SUNDAY SUGGEST THAT MIXING WILL DRY OUT SURFACE DEWPOINTS WITH HEAT INDEX VALUES ACTUALLY A BIT LOWER DESPITE HIGHER TEMPS. RECORD HIGHS ON SUNDAY ARE ALSO QUITE LOW AND SO RECORD READINGS WILL BE POSSIBLE ACRS MUCH OF CENTRAL IOWA. UPPER SYSTEM AND ASSOCIATED FRONT WILL PUSH ACRS THE PLAINS ON SUNDAY WITH THE BOUNDARY ARRIVING IN IA ON SUNDAY EVENING. THUNDERSTORMS ARE FORECAST TO DEVELOP WEST OF THE AREA ON SUNDAY AFTERNOON AND GRADUALLY PUSH EAST INTO THE STATE DURING THE EVENING. COVERAGE IS LIKELY TO DECREASE OVERNIGHT AS MAIN LIFT PULLS AWAY AND AREAS EAST OF INTERSTATE 35 MAY NOT SEE AS MUCH CONVECTION. SOME REDEVELOPMENT WILL BE POSSIBLE IN THE EAST ON MONDAY BEFORE THE SYSTEM SLIDES TO THE EAST. THERE WILL BE A BREAK LATE MONDAY THROUGH TUESDAY WITH WEAK RIDGING SLIDING THROUGH THE REGION. HOWEVER...ANOTHER SYSTEM DROPPING SOUTHEAST INTO THE REGION WILL INDUCE CYCLOGENESIS WITH INCREASING LIFT BY TUESDAY NIGHT INTO WEDNESDAY. STILL SOME UNCERTAINTY BETWEEN THE GFS AND EURO ON THE EVOLUTION OF THIS SYSTEM...BUT BOTH TEND TO INDICATE THAT SURFACE LOW WILL PULL SOUTH OF IA WITH PRIMARILY SHOWERS AND NON SEVERE THUNDERSTORMS. COOLER WEATHER WILL ALSO BE COMMON DURING THIS TIME WITH HIGHS AT OR BELOW NORMAL. && .AVIATION...25/18Z EXPECT POTENTIALLY THREE ROUNDS OF CONVECTION DRIVEN BY DEEP WARM ADVECTION BEFORE 12Z...AND THAT WILL BE MAIN DRIVER FOR AVIATION WEATHER. CURRENT ACTIVITY ACROSS CENTRAL AND NORTH IOWA IS BASED ABOVE 10000 FEET WITH ISOLATED THUNDER. THIS MAY DRIFT OFF TO THE ENE BEFORE STRONGER DEVELOPED IS EXPECTED IN W AND SW IOWA WHICH WILL MOVE EAST TO WEST 26/02Z-06Z WITH MVFR VISIBILITY. AS WARM FRONT MOVES NORTH OVERNIGHT...LESS INTENSE SHOWER DEVELOPMENT COULD CONTINUE WITH CEILINGS POSSIBLY APPROACHING MVFR OVER NORTH HALF OF IOWA. EXPECT CLOUD BASES TO BE LIFTING AND BREAKING UP SATURDAY MORNING. && .DMX WATCHES/WARNINGS/ADVISORIES...NONE. && SHORT TERM...JUNGBLUTH LONG TERM...COGIL AVIATION...JUNGBLUTH
Hazardous weather outlook, May 25, 3:24 PM CDT, 59 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DES MOINES IA 324 PM CDT FRI MAY 25 2012 IAZ033>039-044>050-057>062-070>075-081>086-092>097-262030- SAC-CALHOUN-WEBSTER-HAMILTON-HARDIN-GRUNDY-BLACK HAWK-CRAWFORD- CARROLL-GREENE-BOONE-STORY-MARSHALL-TAMA-AUDUBON-GUTHRIE-DALLAS-POLK- JASPER-POWESHIEK-CASS-ADAIR-MADISON-WARREN-MARION-MAHASKA-ADAMS- UNION-CLARKE-LUCAS-MONROE-WAPELLO-TAYLOR-RINGGOLD-DECATUR-WAYNE- APPANOOSE-DAVIS- 324 PM CDT FRI MAY 25 2012 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA. .DAY ONE...LATE THIS AFTERNOON AND TONIGHT THUNDERSTORMS ARE EXPECTED TO INTENSIFY THIS AFTERNOON AND CONTINUE THROUGH THE EVENING. LARGE HAIL WILL BE THE MAIN THREAT WITH ISOLATED DAMAGING WINDS POSSIBLE. HIGH RAINFALL RATES ARE POSSIBLE OVERNIGHT...BUT SOIL CONDITIONS ARE INITIALLY QUITE DRY. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY THERE WILL BE CHANCES FOR THUNDERSTORMS SUNDAY NIGHT INTO MONDAY...AND THEN AGAIN WEDNESDAY. SEVERE STORMS ARE POSSIBLE SUNDAY NIGHT THROUGH MONDAY MORNING. WEDNESDAYS SEVERE WEATHER CHANCES APPEAR TO BE LOW AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED THIS EVENING AND LATER IN THE MEMORIAL DAY WEEKEND. IAZ004>007-015>017-023>028-262030- EMMET-KOSSUTH-WINNEBAGO-WORTH-PALO ALTO-HANCOCK-CERRO GORDO- POCAHONTAS-HUMBOLDT-WRIGHT-FRANKLIN-BUTLER-BREMER- 324 PM CDT FRI MAY 25 2012 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA. .DAY ONE...LATE THIS AFTERNOON AND TONIGHT THUNDERSTORMS ARE EXPECTED TO INTENSIFY LATE THIS AFTERNOON AND EVENING AND MOVE INTO NORTHERN IOWA. LARGE HAIL WILL BE THE MAIN THREAT WITH ISOLATED DAMAGING WIND POSSIBLE. HIGH RAINFALL RATES ARE POSSIBLE OVERNIGHT...BUT SOIL CONDITIONS DO NOT FAVOR FLOODING. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY THERE WILL BE CHANCES FOR THUNDERSTORMS SATURDAY...THEN SUNDAY NIGHT INTO MONDAY...AND AGAIN WEDNESDAY. SEVERE STORMS ARE POSSIBLE SATURDAY...AND SUNDAY NIGHT THROUGH MONDAY MORNING. IF STORMS DEVELOP ON SATURDAY...ALL TYPES OF SEVERE WEATHER ARE POSSIBLE...INCLUDING TORNADOES. WEDNESDAYS SEVERE WEATHER CHANCES APPEAR TO BE LOW AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED THIS EVENING AND AT VARIOUS TIMES THROUGH MEMORIAL DAY. JUNGBLUTH
In the hours before
Local storm report, May 25, 3:36 PM CDT, 47 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
336 PM CDT FRI MAY 25 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0324 PM HAIL 5 SE DELPHOS 40.61N 94.28W
05/25/2012 E1.00 INCH RINGGOLD IA TRAINED SPOTTER
MOSTLY DIME TO NICKEL WITH SOME STONES QUARTER SIZE.
&&
CCOGILThe office that day
Everything else NWS Des Moines, IA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 25, 3:05 PM CDT | Severe Thunderstorm Warning | DMX | Ringgold | 43 min |
| May 25, 3:39 PM CDT | Severe Thunderstorm Warning | DMX | Decatur, Ringgold | 39 min |
Nearby
Severe Thunderstorm Warnings in Iowa, 2012Every severe thunderstorm warning in 2012
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.